Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Chicago, IL

July 21, 2005Livingston County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 21, 2005, 7:09 PM CDT for Livingston County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2005, 7:09 PM CDT (00:09 UTC)
Expired
Jul 21, 2005, 7:57 PM CDT
In force
48 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Livingston County, IL

The radar

The Chicago radar (KLOT), 89 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3002 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
1.3
Supercell composite
20.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:40 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 21, 6:40 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
640 PM CDT THU JUL 21 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

SOME TRAILING SHRA MOVING THROUGH NRN TIER COUNTIES AS MCV TRACKS
RAPIDLY THROUGH SRN WISCONSIN.  HOT ON ITS HEALS IS ANOTHER
SHORTWAVE TROUGH WHICH LOOKS BENIGN AT THE MOMENT.  THIS SITUATION
COULD CHANGE RAPIDLY AS A LAKE BREEZE...WHICH DEVELOPED AT AROUND
18Z MARCHES RAPIDLY SEWD.  THE LAKE BREEZE IS TRIGGERING TSRA IN
ITS WAKE OVER THE LM COASTAL WATERS AND AS IT INTERACTS WITH THE
APPROACHING SHORTWAVE...FURTHER TSRA DEVELOPMENT IS LIKELY LATE THIS
AFTERNOON AND THIS EVENING.  THE QUESTION RIGHT NOW IS WITH THERE BE
ENOUGH LIFT AND SFC HEATING TO BREAK THE CAP.  LOOKING AT THE 18Z
ILX SOUNDING...IT WILL BE CLOSE...BUT THE FAVORED LOCATIONS WILL BE
THE NWRN INDIANA COUNTIES AND THE SERN IL COUNTIES OF THE CWA AS
THEY WILL RECEIVE THE BEST HEATING AND HAVE THE LEAST AMOUNT OF
CLOUD COVER.  TSRA WL TAPER OFF SHORTLY AFTER MIDNIGHT AS THE SHORT
WAVE TROUGH CONTINUES ITS EASTWARD TRACK INTO ERN GRTLKS AND OHIO
VALLEY OVERNIGHT.  MODERATE COOLING AND DRYING IS STILL EXPECTED FOR
FRIDAY AS THE WEAK SURFACE BOUNDARY PUSHES INTO MID MS VALLEY. THE
HEAT AND HUMIDITY WILL RETURN SUNDAY AS NEXT THE NEXT SHORT WAVE
TROUGH APPROACHES THE REGION ON SATURDAY. THE NAM AND GFS SHOW
STRONG UPPER RIDGING BUILDING OVER THE MIDDLE MISSISSIPPI VALLEY AND
THE THERMAL RIDGE AXIS ACROSS CNTRL IL AND SRN PORTION OF THE CWA.
STILL LOOKS LIKE TEMPS WILL APPROACH THE UPPER 90S IN THE CHICAGO
METRO AREA AND POSSIBLE BREAK THE 100 MARK SOUTH OF THE KANKAKEE AND
ILLINOIS RIVERS.  ASSOCIATED HEAT INDICES SHOULD REACH 100 TO 105 IN
THE CHICAGO METRO AND 105-110 SOUTHWARD.

KREIN

&&

.AVIATION DISCUSSION REGARDING 00Z TAFS...

UPPER LEVEL SHORT WAVE MOVING THROUGH THE AREA THIS EVENING COMBINED
WITH LAKE BREEZE HAS LED TO SHOWERS AND THUNDERSTORM DEVELOPMENT
ACROSS NORTHWEST INDIANA BUT MAJORITY OF THIS ACTIVITY IS NOW
FOCUSED WELL EAST OF GYY. ANOTHER AREA OF THUNDERSTORMS ALSO
BEGINNING TO DEVELOP JUST SOUTH OF PONTIAC AT NOSE OF AXIS OF HIGHER
INSTABILITY WITH RUC SB CAPES FROM 23Z ON THE ORDER OF 3000 J/KG. IN
TERMS OF TERMINALS...MORE STABLE CONDITIONS ARE EXPECTED THIS
EVENING WITH PASSAGE OF LAKE BREEZE AND EFFECTS FROM EARLIER
CONVECTIVE COMPLEX THIS AFTERNOON. WILL KEEP TAF SITES DRY AT THIS
POINT WITH ADDITIONAL TSRA EXPECTED TO THE SOUTH AND EAST. WEAK
WINDS FOR FEW HOURS THIS EVENING AS WEAK FRONTAL BOUNDARY SAGS
SOUTHWARD BRINGING WINDS AROUND TO NORTH BY 02Z WITH WIND SPEEDS AOB
10 KNOTS. DRIER AIR WILL ADVECT INTO NORTHERN ILLINOIS AND NORTHWEST
INDIANA OVERNIGHT WITH THIS FRONTAL PASSAGE. NAM TIME/HEIGHT CROSS
SECTIONS ALSO SHOWING DEEP LAYER SUBSIDENCE 12Z FRIDAY SO WILL GO
SKC BY EARLY MORNING FRIDAY. GRADIENT TO FAVOR NORTHEAST FLOW
TOMORROW WITH WIND SPEEDS REMAINING IN THE 10 KNOT RANGE.

NDM

&&

.WATCHES/WARNINGS/ADVISORIES...
.IL...NONE
.IN...NONE
.LK MI...NONE
Hazardous weather outlook, Jul 21, 4:30 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU JUL 21 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-221100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU JUL 21 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS NORTHERN
ILLINOIS AND NORTHWEST INDIANA. THERE IS A SLIGHT RISK THAT ANY
STORMS THAT DEVELOP COULD BE SEVERE...ESPECIALLY THIS EVENING.
THE MAIN THREAT WOULD BE STRONG...DAMAGING WINDS...ALTHOUGH SOME
LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SUNDAY...HEAT INDICES WILL REACH 100 TO 105 NORTH OF I-80...AND
110 TO 115 FROM THE KANKAKEE AND ILLINOIS RIVER VALLEYS SOUTHWARD.
HEAT ADVISORIES MAY BE NECESSARY ON SUNDAY DUE TO TEMPERATURES IN
THE MID AND UPPER 90S COMBINED WITH VERY HUMID AIR.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-221100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT THU JUL 21 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE STORMS
COULD PRODUCE STRONG GUSTY WINDS OF 60 MPH OR GREATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 21, 3:14 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
314 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             VALPARAISO              41.48N 87.05W
07/21/2005  0.88 INCH        PORTER             IN   AMATEUR RADIO

&&

AFISHER
Local storm report, Jul 21, 4:53 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
453 PM CDT THU JUL 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     5 SSE CHESTERTON        41.53N 87.02W
07/21/2005                   PORTER             IN   LAW ENFORCEMENT

            TRESS AND POWER LINES REPORTED DOWN BETWEEN CHESTERTON
            AND VALPARAISO. DELAYED REPORT

&&

AFISHER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:42 PM CDTSevere Thunderstorm WarningLOTIroquois27 min
Jul 21, 8:23 PM CDTSevere Thunderstorm WarningLOTFord37 min
Jul 22, 5:22 AM CDTExcessive Heat WatchLOTBoone, DeKalb, DuPage, Ford, Grundy, Iroquois and 10 more68 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.